From Virginia, USA:
My son is 16 and has had type 1 diabetes for over five years. He does a good job overall of managing his blood sugars. He has just started his high school football practices and we are, once again, seeing high incidences of severe muscle cramps, primarily in his legs and sometimes in his chest. Could high blood sugars be causing these cramps to be so severe? He doesn't want to go low during practice, so if his blood sugar is a little high (e.g., between 200 and 250 mg/dl [11.1 and 13.9 mmol/L], he doesn't want to give himself an insulin shot to bring his sugars down when he has practice coming up. Do you think high blood sugars are playing a role in his cramps?
High blood glucose levels certainly can contribute to muscle cramps, especially if he is not in optimal control most of the time. The mechanism relates, at least in part, in that poorly controlled diabetes of course leads to increased urination. But, with the increased urination can come loss of body potassium. Decrease blood potassium levels can lead to easier muscular cramping.
So, I would:
- Be certain his glucose levels are really good.
- Have him check his glucose during practices and games several times and if he needs some very rapid-acting insulin, he may warrant a shot. And, then, a recheck a bit later to gauge how he is doing. His regular diabetes team should help guide you here.
- Increase his consumption of fresh fruit that is higher in potassium. Again, your diabetes team nutritionist is a good source for you, but bananas and apricots are good to start you off. I think that raisins and watermelon are pretty good sources also.
- I would cautiously have him drink a sports drink like Gatorade for rehydration, as it has potassium. Also, it is a bit sugary.
Keep a good dialogue with your own diabetes team.
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.